Re: Difference between Hydrocodone and Codeine phosphate?
To be technical, codeine and morphine are naturally occuring opiates. You can extract them from the poppy and don't have to do a lot to do it (literally boil it in water for awhile). The poppy also contains useful opiates like loperamide (you know it as Imodium).
One other thing the poppy contains is the chemical thebaine. This is what is used (or at least was used) as the starting point for most of the synthetic opioids like hydrocodone and oxycodone.
In my opinion, codeine is more likely to cause noticable physical dependence earlier than oxycodone and hydrocdone. Codeine also has a much lower ceiling on its use (it reaches a point where taking more isn't more effective). In the body codeine is partially converted into a small amount of morphine (figure 1/10 of the dose) as well as its own active forms so you really do come off of two drugs at once when you quit it. Hydrocodone doesn't truly have a ceiling (other than side effects), but it doesn't come in ready made forms that you can take higher doses of, so it is also limited - though less so in terms of relative stength than codeine.
Mind you, physical dependence isn't addiction. If we put 99 people in a room and we gave 33 of them an SSRI like Paxil, another 33 a steroid like prednisone, and another 33 codeine or morphine they would all be physically dependent in a short period of time. All that means is you have to taper off, or you experience some mild to moderate discontinuation effects. In the case of codeine its like having a flu, hayfever (lots of sniffles), some muscle aches, hot/cold flashes, and the occasional headache. It goes away in a couple days, but you can taper off and its much less. Most people don't even notice when they go off if the pain has resolved, but if you are on pain killers for a long period of time you will feel it a bit as your body adjust to not having it.
Actual addiction isn't very likely. Addiction is compulsive unstoppable use in spite of clear and present continuing harm to where it impairs major life functions. If you left any kind of pain pill in the home of an addict they wouldn't be there when you came back, no matter how many you left. Its about compulsive use.
Pain patients are very unlikely to become addicted to opioids & opiates. The reason is quite simple, they have to keep taking them continiously to manage the pain. The first thing that fades away is the euphoric feeling, in order to achieve that euphoric feeling a person would have to sporadically use them, or take very high ever escalating doses (and even then take breaks from them). Continious pain doesn't allow that, you end up needing to take your dose X many hours because the pain returns full force if you don't. So you have a strong incentive never to get into the pattern of take a large quantity, and go without for XX period of time till your body adjust, then take large quantity again. The only reward a pain patient gets out of these after awhile is pain relief, so the incentive just isn't there.
Where this becomes somewhat murky is the physical dependence issue. Pain doesn't protect you from that (nor does lack of pain). Where you have a pain problem that doesn't quite need around the clock management but does need them 3-5 times a day most days, you may, after a period of time, find yourself experiencing mild withdrawal effects between doses. You take one and notice the sniffles go away. There are people who are so terrified of discontinuation they keep taking them because they have believed the TV that it is some horrible experience that they will be writhing on the floor..yadda yadda I've seen a few take that to excess (a 20 week taper off of 3 vicodin a day! eepss!) It really isn't like that, but it isn't pleasant from very high doses. If you are taking codeine, you probably aren't on those kinds of doses, but you still may get the sniffles hot/cold flashes sweating..etc At that point if they are still useful for pain - to manage the side effect you might be better off to stay on them around the clock with suppressive pain therapy, or see if an alternative regime would work for you. I know it sounds counter intuitive to manage a discontinuation side effect by taking them around the clock, but the only other choice is deal with the sniffles several hours a day and its probably better for your body to just keep a constant level at that point till you no longer need them and then taper off. This type of side effect isn't unexpected, but its often misinterpeted because people mistake the two things, they say Ohh ****, I get this physical side effect when I stop now I'm addicted, it can be very distressing. But truthfully, they can quit taking them, its just slightly uncomfortable for a few days or even less so with a tapering dose.
In your case, the source of pain isn't likely to go away any time soon. As long as what you are taking is working for you, and you aren't escalating your dose out of control, I wouldn't worry about it very much.
Last edited by Phospheros; 07-08-2005 at 07:54 AM.
Reason: technical error..